Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 104, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2025, 12:53 PM CDT for Bureau County, Illinois. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2025, 12:53 PM CDT (17:53 UTC)
- Expired
- Jul 16, 2025, 2:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bureau County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 12:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:38 PM CDT, 15 minutes earlier. Its key messages:
- There is a Slight (level 2 out of 5) Risk for severe storms this afternoon, primarily across northern IL. Damaging winds will be the primary threats.
- Cooler and less humid Thursday and Friday, before active weather returns this weekend.
- Extreme heat likely next week, with probabilities of heat index values greater than 100 degrees Tuesday in the 40-70% range.
Area forecast discussion, Jul 16, 12:38 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1238 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - There is a Slight (level 2 out of 5) Risk for severe storms this afternoon, primarily across northern IL. Damaging winds will be the primary threats. - Cooler and less humid Thursday and Friday, before active weather returns this weekend. - Extreme heat likely next week, with probabilities of heat index values greater than 100 degrees Tuesday in the 40-70% range. && .SHORT TERM /THROUGH TONIGHT/... Issued at 312 AM CDT Wed Jul 16 2025 Early AM water vapor imagery depicts strong shortwave tracking east over eastern NE that has aided shower and thunderstorm development ahead of it. 07z METARs and RAP analysis shows a surface low over northwest IA with a cold front extending southwest to another low in eastern CO. Radar mosaics depict elevated storms beginning to form near central IA, due to a strengthening LLJ ahead of shortwave. Today The aforementioned storms in central IA to increase slightly in coverage and move into the western portions of the CWA in the 6-8am time frame. No severe weather is anticipated, but brief heavy downpours and gusty winds may occur in the strongest cells. This activity to greatly diminish with the weakening LLJ this morning and a brief lull may occur before the arrival of the MCV. Latest CAMs now suggest that this feature will track near our northern border or just to our north today, with scattered showers and thunderstorms developing during peak heating. A very moist and unstable atmosphere characterized by PWs over 2.1" (near the top end of the spectrum of soundings for the month of the July) and MLCAPEs over 2000 J/kg combined with 0-6km shear values around 30kts to allow for a few severe storms this afternoon and early evening. This is in agreement with SPC Day 1 Slight (level 2 of 5) risk for severe weather along and east of a line from Dubuque, to Geneseo, to Peoria. All storms will be capable of heavy rain today, but damaging wind will be the primary threat with the strongest cells. There also remains a non-zero risk for tornadoes as models continue to show some backing of low levels and curved hodographs particularly across northwest IL and southern WI. This may also be locally enhanced by the MCV to allow for tornado or two to form after 21z. Be sure to have a multiple ways to receive warnings this afternoon. In addition to the storms today, humid and breezy conditions are forecast as temperatures top out a few degrees warmer than yesterday and heat indices reach into the mid to upper 90s. The warmest values close to 100 degrees or just above may occur for an hour or two this afternoon along and south of Hwy 34. Breezy south winds over 15 mph may help it feel less oppressive today. Tonight A cold front will push through the CWA, while another wave rides along the boundary sparking additional showers and thunderstorms along the IA/MO border. Heavy rain will be possible with these storms, but not anticipating any hydro concerns as the higher dbZs will not remain over the same location for a long period of time. Overnight lows to drop into the low to mid 60s. && .LONG TERM /THURSDAY THROUGH TUESDAY/... Issued at 312 AM CDT Wed Jul 16 2025 Thursday-Friday...a welcome change with cooler temps and less humid conditions is forecast. Lingering showers and storms in northeast MO, southeast IA, and west central IL Thursday AM will continue to drop south exiting the CWA by late morning. Dry conditions will then prevail through Friday as a surface high builds into the upper Midwest. Clouds will keep temperatures in the 60s/70s each day, especially on Thursday. Friday Night-Monday...active zonal flow with upper high across the southeastern CONUS retrograding west to bring a series of waves through the forecast area. There will be periods of dry weather, but the risk for afternoon storms appears highest Saturday and Sunday. Humidity will once again be on the rise each day with dewpoints in the upper 60s/low 70s. Heavy rainfall will be possible with any storms given high PWAT. NSSL ML severe probs also suggest at least a Marginal risk for severe storms each day. Stay tuned. Tuesday Onward...a classic MCS summer-like pattern is forecast with the 12z ensemble 500mb height cluster analysis showing a 594dm high in all solutions just to our south and an active storm track across the Dakotas and upper Midwest. This will bring very warm and humid conditions to the CWA (highest confidence Tue/Wed) and near daily chances for storms in the extended. Extreme heat remains a concern next week and beyond per CPC 8-14 Day Temp Hazards Map. The A/C units will continue to get a workout this summer. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1223 PM CDT Wed Jul 16 2025 Scattered strong to severe storms will be found east of the Mississippi River this afternoon, and are already east of MLI and DBQ. Thus a dry afternoon is expected at all sites now, though a very breif shower is possible at DBQ. A cold front will sweep through this afternoon with gusty northwest winds for a period this afternoon and evening, and by evening, the northwesterly flow will bring in an area of stratus, which could keep our skies MVFR through Thursday morning. North winds will become gusty tomorrow morning, with 10 kts gusting to 20 kts expected. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Gross LONG TERM...Gross AVIATION...Ervin
Hazardous weather outlook, Jul 16, 3:38 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 338 AM CDT Wed Jul 16 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 338 AM CDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Very warm and humid conditions are expected today, with afternoon heat index values in the mid to upper 90s. There is a Slight (level 2 out of 5) Risk for severe storms today along and east of a line from Dubuque to Geneseo. Damaging winds, heavy rain, and a low risk for tornadoes will be the primary threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There will be periodic chances of thunderstorms Saturday through Tuesday. It is too soon to determine the threat for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. GROSS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:13 AM CDT | Special Weather Statement | DVN | Johnson | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.